Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 4, 2022, 2:32 PM MDT for Las Animas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2022, 2:32 PM MDT (20:32 UTC)
- Expired
- May 4, 2022, 2:55 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4981 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS55 KPUB 042032
SVRPUB
COC071-042200-
/O.NEW.KPUB.SV.W.0009.220504T2032Z-220504T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
232 PM MDT Wed May 4 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
West central Las Animas County in southeastern Colorado...
* Until 400 PM MDT.
* At 232 PM MDT, a severe thunderstorm was located 8 miles northeast
of Stonewall, or 20 miles west of Trinidad, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Boncarbo, Gulnare and Aguilar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3716 10494 3723 10499 3749 10461 3722 10445
TIME...MOT...LOC 2032Z 239DEG 16KT 3721 10488
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cohen/PGW1 follow-up statement
507
WWUS55 KPUB 042055
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
255 PM MDT Wed May 4 2022
COC071-042104-
/O.CAN.KPUB.SV.W.0009.000000T0000Z-220504T2200Z/
Las Animas CO-
255 PM MDT Wed May 4 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3716 10494 3723 10499 3749 10461 3722 10445
TIME...MOT...LOC 2053Z 239DEG 16KT 3726 10477
$$
Cohen/PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:30 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 4, 12:30 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1230 PM MDT Wed May 4 2022 .UPDATE... Issued at 1000 AM MDT Wed May 4 2022 Visible satellite imagery indicates surface low pressure development over the eastern plains south of La Junta. Widespread stratus associated with a weakly-modified moist layer continues coiling cyclonically around the low pressure center, from the far eastern plains westward across Crowley County to the Interstate-25 corridor and then southward toward the Raton Mesa. The southward reinforcement of this moisture and cool air west of the surface low should maintain areas of stratus along the Interstate-25 corridor through late morning. The associated delay of stronger insolation warrants lowering high temperatures today by a few degrees in this area, and all across the ongoing stratus over portions of the eastern plains. Moreover, surface observations continue to indicate patchy fog and drizzle amid low-level saturation across the stratus deck, which has been reflected in the updated forecast through late morning. Sky conditions have been updated, as well, to reflect the ongoing observational trends. Otherwise, deep low pressure in the midlevels continues to spread eastward toward the forecast area. Strong ascent preceding this feature should allow scattered convective development to occur from the Interstate 25 corridor near and north of Pueblo, and eastward across the plains. The 12Z observed sounding at Grand Junction indicates a 500-mb temperature below -20C in association with the cold upper low. Despite generally unfavorable theta-e in the boundary layer given widespread cool conditions, the cold midlevel temperatures will amplify boundary-layer-based buoyancy given surface dewpoints being maintained in the 40s amid the weakly-modified moist layer. And with 35-45 kt of effective bulk shear, a few sustained, weak supercell structures could produce generally small hail and gusty winds across the Interstate-25 corridor and across the far southeast plains in the 12PM-6PM timeframe. However, for locations along and south of a line from Kim to Lamar, there is some concern for a narrow corridor of stronger surface-based buoyancy to materialize in proximity to a differential-mixing boundary becoming established on the edge of stronger insolation / diurnal heating. Convective residence time in this narrow corridor may be limited given storm motions oriented oblique to its primary axis. If convection were to reside within this corridor for any appreciable duration of time, a more robust supercell structure could evolve with large hail and strong wind gusts -- a highly conditional risk. Near-critical fire-weather conditions may occur this afternoon across the San Luis Valley. However, relatively cool temperatures amid increasing cloudiness, and marginal wind gusts, should generally mitigate the critical fire-weather risk today. && .SHORT TERM...(Today and tonight) Issued at 427 AM MDT Wed May 4 2022 Key messages: 1) Upper low will move over the region today, this will bring scattered showers and a few thunderstorms to the region this afternoon and evening. Isolated strong storms possible. 2) Some fog this AM in El Paso county. Currently... Upper low is clearly indicated in sat pix imagery this morning. Feature was over the KGJT vicinity and was moving slowly east. Low clouds were noted over El Paso county and likely over parts of Crowley and Kiowa county per obs and sat pix imgy (hi clouds were blocking lower clouds over plains). Some showers were likely occurring over the c mtns, especially N of Cottonwood Pass; otherwise rest of the region was dry. Today and Tonight. Region will likely see quite a few showers over the area this afternoon and evening. With the cold temps aloft associated with the closed low moving over the region, I expect it will cloud up pretty quickly by early afternoon over the entire cwa. Some low level moisture is in place (30/L40 dwpts), and given the cold air aloft this will allow for about a few hundred joules of CAPE to materialize (with better CAPE values over far SE CO), and this will allow convection to develop. At this time, the greatest threat will be small hail with the stronger storms, with the potential for some marginally svr hail in far SE CO. Models early this morning are all over the place with their convective bullseyes, but believe the typically favored areas (Pikes Peak region) will have the overall best chance of storms later this afternoon, with a 2ndry max over the far SE plains with the better CAPE/favored convergence over this region. Max temps today will be cool, with temps aoa 50F N El Paso county to near 70F over the far SE plains. The SLV should see temps in the mid 50s, while mtns will be in the 30s and 40s. With the sfc low forming over E Las Animas county, most of the plains will experience a steady NE wind, and this will keep the modest moisture/upslope pattern in place. The SLV will see marginally near critical fire weather conditions, especially over the S parts of the valley floor. If a strong storm should form, the best chance would be down in Baca county on the nose of the Theta-e axis impinging into this region. SPC does have this general area in marginal risk for today. Showers will have the potential to linger well into the evening hours, especially over the far eastern plains. With clouds lingering, it will be a relatively mild note over the plains, with min temps in the 40s most of the lower elevations. Valleys and mts will see 10s and 20s for lows. \/Hodanish .LONG TERM...(Thursday through Tuesday) Issued at 427 AM MDT Wed May 4 2022 Key messages: 1) Critical fire weather conditions will be possible over the San Luis Valley during the afternoon and early evening on Thursday and Friday, and also for the eastern mountains and adjacent plains on Friday. 2) Critical and potentially extreme fire weather conditions will be widespread over most areas on Saturday during the afternoon and early evening. Record highs will be possible. 3) Some snow showers with thunder will be possible for the northern mountains and perhaps over the Palmer Divide as well on Sunday during the afternoon and evening. 4) Winds from Sunday through Wednesday will be breezy and gusty at times, especially during the day, which could result in more critical fire weather concerns for areas of the CWA during the afternoon and early evening hours for each day. Detailed discussion: Thursday... A major shortwave trough will be exiting the region. Showers are going to continue to be possible throughout the afternoon on Thursday with the wrap-around moisture with this system. There will still be enough instability for thunderstorms to be embedded with these showers, especially over the plains during the afternoon hours. As the low pressure center continues to move eastward, showers and thunderstorms will taper off by evening as high pressure subsequently builds in. Some snowfall will still be occurring on the highest mountains, although accumulation amounts will be on the marginal side and it does not appear to be necessary to have a Winter Weather Advisory at this time, or continue a WWA if there is one issued on Wednesday. Winds will still be rather strong and gusty throughout the afternoon out of the northwest for many locations, which will result in some critical fire weather conditions for the San Luis Valley due to low relative humidity values already in place. It will also be quite breezy for the eastern plains. These winds will continue to weaken going into the late evening hours as the pressure gradient loosens. Temperatures will rebound slightly on for highs and be closer to the seasonal average. Friday through Saturday... A ridge with a positively tilted axis to the west will continue to nudge its way in as the trough exits and become more amplified as it does, due to a deepening trough upstream over the western CONUS. As this occurs, expect for temperatures to warm up quite considerably, especially for Saturday, where some locations could get near the daily record high temperature as downsloping southwesterly winds adiabatically warm up the valleys and the plains. By Saturday, highs in the mid 90s are anticipated for the lower Arkansas River Valley and southern plains. As surface winds increase over most of the CWA, coupled with a very dry air mass in place, widespread critical and potentially extreme fire weather conditions will occur for most of the plains and the San Luis Valley, as well as the Sangre de Cristo Mountains, Wet Mountains/Wet Mountain Valley, upper Arkansas River Valley and Teller County. It is appearing likely that a Red Flag Warning will be necessary for many zones on Saturday for the afternoon and early evening hours. Sunday through Tuesday... Models have begin to change in the most recent runs from where they were for the past week in terms of the propagation of a longwave trough, but are still in general agreement of this trough slowly advancing towards the region, with a somewhat omega blocking pattern being established. The overall progression of this trough has shifted more to the north and slowed down because of the omega blocking pattern and there is quite a bit more variation of the deterministic models with respect to the this troughing upstream, with the GFS keeping the trough more flattened and the position of the upper level low remaining more to the north. The ECMWF and Canadian have the amplification of the trough being deeper and the position of the low being further south over the southwestern CONUS. The GFS does begin to deepen much more drastically by the middle of next week and match better with the other two models. The trough looks to remain to the west at this point in the forecast, with a persistent southwesterly flow in the mid and upper levels over Colorado, with perturbations allowing for some moisture to be possible over the northern mountains, otherwise remaining very dry for the CWA with warm and dry conditions now remaining persistent through Tuesday. It is important to note that this far out in the forecast with models not being as reliable and a large trough showing up in all of the models to the west that a shift in the progression of the trough could allow it to come across the region and allow for unsettled weather, however at this time the models are in more agreement with the ensembles showing warmer and drier conditions to be in place at least until the middle of next week. -Stewey && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1147 AM MDT Wed May 4 2022 Mainly VFR conditions at all stations, except for possible MVFR conditions at KCOS and KPUB as thunderstorms develop. Expecting possible showers at KALS and thunderstorms at KCOS and KPUB. Thunderstorm development at KCOS and KPUB expected between 22Z and 02Z, bringing ceilings low enough for MVFR conditions at both stations. Winds will start out light, coming out of the southwest at KALS and out of the northeast at KCOS and KPUB. Winds may become gusty at KPUB and KCOS as thunderstorms develop. Winds will be gusty at KALS coming out of the northwest at 21Z. With ground moisture from rains, clearing skies and relatively lower winds at 6Z tomorrow, KCOS and KPUB may experience some radiational fog with low potential for IFR levels. - Riser && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM to 8 PM MDT Thursday for COZ224. Fire Weather Watch from Friday afternoon through Friday evening for COZ224. && UPDATE...COHEN SHORT TERM...HODANISH LONG TERM...STEWARD AVIATION...RISER/MW
Hazardous weather outlook, May 4, 2:07 PM MDT, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pueblo CO 207 PM MDT Wed May 4 2022 COZ058>089-093>099-052015- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 207 PM MDT Wed May 4 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over the region this afternoon and evening. The highest chance for thunderstorms will be across the Interstate-25 corridor and the plains, where a few strong storms capable of producing small hail and gusty winds may occur through around 6PM. In addition, there is a small chance that a severe thunderstorm with large hail, strong winds, and possibly a tornado occurs across far southeast Colorado along and south of a line from Kim to Lamar. Snow accumulations of 1 to 3 inches will be possible over mountain peaks for today through this evening. Elevated to near-critical fire-weather conditions will be possible across central and southern parts of the San Luis Valley this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday For Thursday and Friday, critical fire-weather conditions are expected across the San Luis Valley. An extended period of widespread critical fire-weather conditions will be likely across much of the region each day from this weekend into early next week. Extremely dangerous fire-weather conditions will be possible along the Interstate-25 corridor and across the plains, especially on Saturday as temperatures become very warm. The risk for thunderstorms could increase by the middle of next week across the far eastern plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon across the Interstate-25 corridor and the plains. COHEN
In the hours before
Special weather statement, May 4, 1:03 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT Wed May 4 2022
COZ077-079-083-041930-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
103 PM MDT Wed May 4 2022
...A strong thunderstorm will impact portions of south central
Fremont County through 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Royal Gorge, or 21 miles east of Hayden Pass Burn
Scar, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Royal Gorge and Canon City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 10537 3833 10544 3851 10537 3844 10520
TIME...MOT...LOC 1903Z 199DEG 14KT 3837 10539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Cohen/PGWSpecial weather statement, May 4, 2:19 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Wed May 4 2022
COZ074-088-042045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
219 PM MDT Wed May 4 2022
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 20 miles southeast of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail. Accumulating
hail could lead to hazardous conditions on roadways.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stonewall and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 10502 3727 10505 3737 10491 3713 10479
TIME...MOT...LOC 2019Z 232DEG 10KT 3718 10497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Cohen/PGWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:06 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 7 hr |
| May 4, 11:12 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 23 hr |
| May 4, 11:12 AM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 33 hr |
| May 4, 1:03 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| May 4, 2:19 PM MDT | Special Weather Statement | PUB | Costilla | 26 min |
| May 4, 2:38 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| May 4, 2:42 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| May 4, 3:13 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| May 4, 3:40 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| May 4, 3:47 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 4, 4:04 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| May 4, 4:06 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| May 4, 4:08 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| May 4, 4:09 PM MDT | Special Weather Statement | PUB | Pueblo | 51 min |
| May 4, 4:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| May 4, 4:29 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| May 4, 4:39 PM MDT | Special Weather Statement | PUB | Crowley | 51 min |
| May 4, 5:50 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.